Geometry & Topology

Shake genus and slice genus

Lisa Piccirillo

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

An important difference between high-dimensional smooth manifolds and smooth 4–manifolds that in a 4–manifold it is not always possible to represent every middle-dimensional homology class with a smoothly embedded sphere. This is true even among the simplest 4–manifolds: X0(K) obtained by attaching an 0–framed 2–handle to the 4–ball along a knot K in S3. The 0–shake genus of K records the minimal genus among all smooth embedded surfaces representing a generator of the second homology of X0(K) and is clearly bounded above by the slice genus of K. We prove that slice genus is not an invariant of X0(K), and thereby provide infinitely many examples of knots with 0–shake genus strictly less than slice genus. This resolves Problem 1.41 of Kirby’s 1997 problem list. As corollaries we show that Rasmussen’s s invariant is not a 0–trace invariant and we give examples, via the satellite operation, of bijective maps on the smooth concordance group which fix the identity but do not preserve slice genus. These corollaries resolve some questions from a conference at the Max Planck Institute, Bonn (2016).

Article information

Source
Geom. Topol., Volume 23, Number 5 (2019), 2665-2684.

Dates
Received: 9 May 2018
Revised: 17 September 2018
Accepted: 1 January 2019
First available in Project Euclid: 22 October 2019

Permanent link to this document
https://projecteuclid.org/euclid.gt/1571709633

Digital Object Identifier
doi:10.2140/gt.2019.23.2665

Mathematical Reviews number (MathSciNet)
MR4019900

Zentralblatt MATH identifier
07121758

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57R65: Surgery and handlebodies

Keywords
knot traces shake genus slice genus

Citation

Piccirillo, Lisa. Shake genus and slice genus. Geom. Topol. 23 (2019), no. 5, 2665--2684. doi:10.2140/gt.2019.23.2665. https://projecteuclid.org/euclid.gt/1571709633


Export citation

References

  • T Abe, I D Jong, Y Omae, M Takeuchi, Annulus twist and diffeomorphic $4$–manifolds, Math. Proc. Cambridge Philos. Soc. 155 (2013) 219–235
  • S Akbulut, On $2$–dimensional homology classes of $4$–manifolds, Math. Proc. Cambridge Philos. Soc. 82 (1977) 99–106
  • S Akbulut, Knots and exotic smooth structures on $4$–manifolds, J. Knot Theory Ramifications 2 (1993) 1–10
  • D Bar-Natan, S Morrison, et al., Khovanov homology, online resource, The Knot Atlas (2005) Available at \setbox0\makeatletter\@url http://katlas.org/wiki/Khovanov_Homology {\unhbox0
  • W R Brakes, Manifolds with multiple knot-surgery descriptions, Math. Proc. Cambridge Philos. Soc. 87 (1980) 443–448
  • T D Cochran, B D Franklin, M Hedden, P D Horn, Knot concordance and homology cobordism, Proc. Amer. Math. Soc. 141 (2013) 2193–2208
  • T Cochran, S Harvey, The geometry of the knot concordance space, Algebr. Geom. Topol. 18 (2018) 2509–2540
  • T D Cochran, K E Orr, P Teichner, Knot concordance, Whitney towers and $L^2$–signatures, Ann. of Math. 157 (2003) 433–519
  • T D Cochran, A Ray, Shake slice and shake concordant knots, J. Topol. 9 (2016) 861–888
  • C Davis, P Feller, M H Kim, J Meier, A Miller, M Powell, A Ray, P Teichner, Problem list: conference on $4$–manifolds and knot concordance, Max Planck Institute for Mathematics (2016) Available at \setbox0\makeatletter\@url http://people.brandeis.edu/~aruray/4manifoldsconference/ {\unhbox0
  • R E Gompf, K Miyazaki, Some well-disguised ribbon knots, Topology Appl. 64 (1995) 117–131
  • R E Gompf, A I Stipsicz, $4$–Manifolds and Kirby calculus, Graduate Studies in Mathematics 20, Amer. Math. Soc., Providence, RI (1999)
  • M Hedden, J Hom, K Orr, M Powell, Synchronising smooth and topological $4$–manifolds, conference report, Banff International Research Station (2016) Available at \setbox0\makeatletter\@url https://www.birs.ca/events/2016/5-day-workshops/16w5145 {\unhbox0
  • M Khovanov, A categorification of the Jones polynomial, Duke Math. J. 101 (2000) 359–426
  • R Kirby, Problems in low dimensional manifold theory, from “Geometric topology” (W H Kazez, editor), AMS/IP Studies in Advanced Mathematics 2, Amer. Math. Soc., Providence, RI (1997) 35–473
  • R Kirby, P Melvin, Slice knots and property ${\rm R}$, Invent. Math. 45 (1978) 57–59
  • E S Lee, An endomorphism of the Khovanov invariant, preprint (2002)
  • A S Levine, Nonsurjective satellite operators and piecewise-linear concordance, Forum Math. Sigma 4 (2016) art. id. e34
  • W B R Lickorish, Shake-slice knots, from “Topology of low-dimensional manifolds” (R A Fenn, editor), Lecture Notes in Math. 722, Springer (1979) 67–70
  • C Livingston, The stable $4$–genus of knots, Algebr. Geom. Topol. 10 (2010) 2191–2202
  • A N Miller, L Piccirillo, Knot traces and concordance, J. Topol. 11 (2018) 201–220
  • J Rasmussen, Khovanov homology and the slice genus, Invent. Math. 182 (2010) 419–447
  • F Swenton, Knot-like objects, software (2011) Available at \setbox0\makeatletter\@url https://tinyurl.com/kirbycalculator {\unhbox0
  • J Weeks, SnapPea, software (1999) Available at \setbox0\makeatletter\@url http://www.geometrygames.org/SnapPea/ {\unhbox0
  • K Yasui, Corks, exotic $4$–manifolds and knot concordance, preprint (2015)